Alert archive / Michigan / Wind Advisories in 2022

Wind Advisory 2, NWS Marquette, MI

January 31, 2022Houghton County, Keweenaw County, Michigan

NWS Marquette, MI issued this wind advisory at Jan 31, 2022, 3:30 PM EST for Houghton County, Keweenaw County, Michigan. It took effect at Feb 1, 2022, 1:00 PM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 31, 2022, 3:30 PM EST (20:30 UTC)
In effect from
Feb 1, 2022, 1:00 PM EST
Expired
Feb 2, 2022, 1:00 AM EST
In force
12 hr
Issued by
NWS Marquette, MI

Counties Houghton County, MI, Keweenaw County, MI

The radar

The Marquette radar (KMQT), 95 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.5 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2022-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2022-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

243 
WWUS73 KMQT 312030
NPWMQT

URGENT - WEATHER MESSAGE
National Weather Service Marquette MI
330 PM EST Mon Jan 31 2022

MIZ001-003-010430-
/O.NEW.KMQT.WI.Y.0002.220201T1800Z-220202T0300Z/
Keweenaw-Northern Houghton-
Including the cities of Copper Harbor, Houghton, and Hancock
330 PM EST Mon Jan 31 2022

...WIND ADVISORY IN EFFECT FROM 1 PM TO 10 PM EST TUESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Keweenaw and Northern Houghton Counties.

* WHEN...From 1 PM to 10 PM EST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TDUD
4 follow-up statements
317 
WWUS73 KMQT 312108 CCA 
NPWMQT

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Marquette MI
408 PM EST Mon Jan 31 2022

MIZ001-003-010430-
/O.COR.KMQT.WI.Y.0002.220201T1800Z-220202T0300Z/
Keweenaw-Northern Houghton-
Including the cities of Copper Harbor, Houghton, and Hancock
408 PM EST Mon Jan 31 2022

...WIND ADVISORY IN EFFECT FROM 1 PM TO 10 PM EST TUESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.  

* WHERE...Keweenaw and Northern Houghton Counties.

* WHEN...From 1 PM to 10 PM EST Tuesday.

* IMPACTS...Gusty winds will result in areas of blowing snow. Gusty
  winds could also blow around unsecured objects. Tree limbs could 
  be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TDUD
044 
WWUS73 KMQT 010826
NPWMQT

URGENT - WEATHER MESSAGE
National Weather Service Marquette MI
326 AM EST Tue Feb 1 2022

MIZ001-003-012200-
/O.CON.KMQT.WI.Y.0002.220201T1800Z-220202T0300Z/
Keweenaw-Northern Houghton-
Including the cities of Copper Harbor, Houghton, and Hancock
326 AM EST Tue Feb 1 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
10 PM EST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Northern Houghton and Keweenaw Counties.

* WHEN...From 1 PM this afternoon to 10 PM EST this evening.

* IMPACTS...Gusty winds will result in areas of blowing snow. 
  Gusty winds could also blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
256 
WWUS73 KMQT 011825
NPWMQT

URGENT - WEATHER MESSAGE
National Weather Service Marquette MI
125 PM EST Tue Feb 1 2022

MIZ001-003-020300-
/O.CON.KMQT.WI.Y.0002.000000T0000Z-220202T0300Z/
Keweenaw-Northern Houghton-
Including the cities of Copper Harbor, Houghton, and Hancock
125 PM EST Tue Feb 1 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Northern Houghton and Keweenaw Counties.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Gusty winds will result in areas of blowing snow.
  Gusty winds could also blow around unsecured objects. Tree limbs
  could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
192 
WWUS73 KMQT 020227
NPWMQT

URGENT - WEATHER MESSAGE
National Weather Service Marquette MI
927 PM EST Tue Feb 1 2022

MIZ001-003-020600-
/O.EXT.KMQT.WI.Y.0002.000000T0000Z-220202T0600Z/
Keweenaw-Northern Houghton-
Including the cities of Copper Harbor, Houghton, and Hancock
927 PM EST Tue Feb 1 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 1 AM EST WEDNESDAY...

* WHAT...West winds 20 to 35 mph with gusts up to 50 mph.

* WHERE...Northern Houghton and Keweenaw Counties.

* WHEN...Until 1 AM EST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

07

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this wind advisory went out at Jan 31, 12:58 PM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Jan 31, 12:58 PM EST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
1258 PM EST Mon Jan 31 2022

.SHORT TERM...(Early this morning)
Issued at 240 AM EST MON JAN 31 2022

Latest water vapor imagery and RAP analysis reveals a shortwave
ridge approaching from the Canadian Prairies/Western Plains with a
weak shortwave trough and associated upper jet max descending
southeastward ahead of mid-level ridge.

IR satellite imagery indicates cloud cover across the Keweenaw
and much of the east half counties of the U.P. while much of the
west half is clear. Not surprisingly, there is a big difference in
temps this morning across the area with readings in the single
digits to teens above zero under the clouds and generally in the
single digits blo zero where there is clearing. Models suggest
clouds could begin to fill in toward sunrise or late morning in
the west due to a combination of WAA and enhanced upper divergence
in the left exit region of the 100+ kt upper jet max descending
southeastward ahead of the advancing ridge. If this happens,
falling temps now over the west would level off or begin rising
toward sunrise. Bottom line, it goes without saying that clouds
and temps will be the biggest fcst challenge in the near term
forecast early this morning.

.LONG TERM...(Tuesday through Sunday)
Issued at 354 AM EST MON JAN 31 2022

The main story today, tonight, and tomorrow will be gusty south
winds developing thanks to a strong SWerly LLJ out ahead of a
notable mid-level shortwave moving eastward through the Northern
Plains. Look for breezy conditions today, and then winds increasing
tonight as the LLj strengthens further overnight, with 850 mb winds
increasing to 60 kts or more late tonight. Some 40-50 mph gusts are
likely in the downslope regions overnight tonight, especially after
midnight, and a Wind Advisory may end up being needed for Marquette
and Alger Counties with the next forecast package. These strong
southerly winds will also lead to patchy blowing snow in areas
exposed to a southerly wind. With sustained WAA tonight temps won't
follow much of a diurnal curve. Look for temps rising into the mid
to upper 20s for highs this afternoon and then remaining more or
less steady through the night tonight. There could also be some
light south wind lake effect snow showers off of Lake Michigan into
Delta and Schoolcraft Counties today before temps aloft warm enough
to suppress any lake effect convection. Model soundings show shallow
saturation so snow amounts - if any at all - will not be impressive.

Temps should make it above freezing everywhere for highs tomorrow
ahead of the cold front. Then the front swings across the area
tomorrow. After a couple days in which the models continued to trend
slower and slower with the FROPA, they've now steadied off in
bringing the front through the U.P. Tuesday afternoon. It looks like
there will be an impressive pressure fall/rise couplet tomorrow
afternoon with the FROPA, leading to another period of strong winds,
this time in the Copper Country where 50+ mph gusts are possible for
a few hours Tuesday afternoon and evening. These strong winds could
lead to blowing snow up there as well depending on how crusty the
snow gets with temps going above freezing.

For Tuesday night through Wednesday night, look for NW flow lake
effect snow showers beneath 850 mb temps dropping from around -15 C
Tuesday night to around -22 C Wednesday night. Soundings continue to
look dry with high cloud bases and inverted-V profiles, so actual
snow amounts are still likely to be on the low side. But given the
strong lake-based instability there will be plenty of light snow
showers around in the NW wind snowbelts. That lake effect snow will
shift into the north wind snowbelts on Thursday as high pressure
builds into Minnesota and low-level flow veers around from NW to N
in response. By Thursday night, some of that lingering LES could
drift back westward into Marquette County with the surface flow
becoming NE for a bit. The surface ridge axis then moves overhead
early Friday morning leading to any remaining lake effect snow bands
drifting offshore. With the ridge passing overhead late Thursday
night into early Friday morning, Friday morning's lows look cold.
Lows below 0 are likely virtually everywhere and some -10 to -20
readings are certainly possible interior west.

West Coast ridging reestablishes itself Friday, driving another weak
clipper system southeastward across the Upper Great Lakes. This
clipper could bring some more very light snow with it, followed by
another period of light lake effect snow Friday night into Saturday.
Models then show another wave tracking to the north next weekend
with a trailing cold front crossing the U.P. on Sunday.
&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1256 PM EST MON JAN 31 2022

VFR conditions will prevail at least through early evening today
before more widespread MVFR and possible very localized IFR cigs
prevail overnight. Southerly winds will continue to develop this
afternoon and further increase into the evening as a surface low
passes north of the region. LLWS persists with the latest package as
a 50-55kt low level jet will move across the area later tonight.
Blowing snow may reduce visibilities at times tonight at mainly SAW
and IWD. A gradual wind shift from southerly to west-southwesterly
is expected beginning around 12-14z first at IWD then spreading
eastward to CMX by 16-17z.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 354 AM EST MON JAN 31 2022

Stiff southerly winds will develop on the eastern half of the lake
this afternoon, increasing to 45 kt gales tonight with a few rogue
storm-force gusts possible. A cold front will pass across the lake
on Tuesday leading to another period of strong winds, this time on
the west half of the lake out of the WSW. Gales to 45 kts look
likely here as well with again some storm-force gusts to 50 kts not
out of the question. Westerly gales will spread across the rest of
the lake behind the front Tuesday evening before subsiding Wednesday
morning. Look for widespread heavy freezing spray Tuesday night and
Wednesday with the arrival of the next round of Arctic air behind
the front. Light winds are expected Thursday and Friday as high
pressure builds in from the west.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
  Gale Warning from 5 PM this afternoon to 4 AM EST Wednesday for
     LSZ248>251-265>267.

  Gale Warning from 7 AM EST /6 AM CST/ Tuesday to 1 AM EST
     /midnight CST/ Wednesday for LSZ162-240>244-263-264.

  Gale Watch from Tuesday afternoon through late Tuesday night for
     LSZ245>247.

Lake Michigan...
  Gale Warning from 1 AM to 1 PM EST Tuesday for LMZ248-250.

&&

SHORT TERM...Voss
LONG TERM...RJC
AVIATION...NLY
MARINE...RJC
Hazardous weather outlook, Jan 31, 5:23 AM EST, 10 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
523 AM EST Mon Jan 31 2022

MIZ001>004-009>014-084-085-011100-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Gogebic-Iron-
Dickinson-Menominee-Delta-Southern Schoolcraft-Southern Houghton-
Northern Schoolcraft-
523 AM EST Mon Jan 31 2022 /423 AM CST Mon Jan 31 2022/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

West winds could gust as high as 50 mph across the Keweenaw
Peninsula Tuesday afternoon into Tuesday evening.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ005>007-011100-
Marquette-Alger-Luce-
523 AM EST Mon Jan 31 2022

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Today and Tonight

South winds could gust as high as 40 to 45 mph near Lake Superior
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

South winds could gust as high as 40 to 45 mph near Lake Superior
Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-011100-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
523 AM EST Mon Jan 31 2022 /423 AM CST Mon Jan 31 2022/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

South gales up to 45 knots are expected over the east half of
Lake Superior late today into Tuesday morning. See the latest
Open Lake Forecast and Marine Weather Message for further
details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Southwest to west gales of 35 to 45 knots are expected across
Lake Superior Tuesday afternoon and evening. See the latest Open
Lake Forecast and Marine Weather Message for further details.

Heavy freezing spray is possible over north central and eastern
Lake Superior late Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-011100-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
523 AM EST Mon Jan 31 2022

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

South gales to 35 knots are expected late tonight. See the
latest Marine Weather Message for further details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

South gales to 35 knots are expected Tuesday morning. See the
latest Marine Weather Message for further details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

JV

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 5:11 AM ESTGale WatchMQT12 hr
Jan 31, 5:11 AM ESTSmall Craft AdvisoryMQT20 hr

Nearby

Wind Advisories in Michigan, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.